A wise patient asks about possible side effects before filling a new prescription. Sometimes, however, even that is not enough. One reader experienced a serious side effect, acute liver injury, that wasn’t even listed in the prescribing information doctors consult.
Liver Injury Resulted in an Emergency Room Visit:
Q. I experienced a pain in my chest last week that I initially thought was indigestion. The pain progressed so much that I tried to make myself throw up, hoping to get some relief.
I ended up in the ER with the worst pain I’ve ever had in my life. They did all sorts of tests–EKGs, CT scans, ultrasound, blood work–thinking it might be a heart attack or gastrointestinal problem. Everything came back near perfect, except that they found portal hypertension of the liver.
That indicates chronic liver failure consistent with early cirrhosis. I may have two or three drinks a year, so it isn’t due to alcohol abuse. I have never had hepatitis, but I have been taking Adderall XR for six years to deal with my foggy brain. This is the ONLY medication I take.
I’ll have to get off the Adderall now and wonder how I am going to be able to function mentally. I wish I had known earlier that such stimulants may affect the liver.
Side Effect Information Lacking:
A. There is no way you could have known of this danger since liver damage is not listed in the prescribing information for Adderall XR, a medication used to treat attention difficulties. However, there is a case report of a 55-year-old woman who developed acute liver injury as a result of taking Adderall at the prescribed dose (Vanga, Bal & Olden, Case Reports in Gastrointestinal Medicine, online June 23, 2013). The authors point out that this reaction is very rare, but they conclude,
“Clinicians need to be alert to possible liver injury when using Adderall.”
Because of the growing popularity of Adderall, this side effect may become more familiar in coming years. If you take this medication, ask your doctor to monitor your liver function.
You can read more about drug-induced liver injury in this post.